I am a volunteer on this forum, not a medical professional, so I can only speak from experience of a Type I Diabetic.
I have not heard of artifical sweeteners making diabetes treatment difficult. Perhaps others on this forum have had a different experience. I myself do not use artificial sweeteners because I don't like anything artificial (it also upsets my stomach) and I have learned to have my beverages and such without any sweeteners or sugar (you really can get used to that although it takes a while). I have used them, though, for years befor I stopped, but I don't recall ever having problems with my sugar from using them. Have you or someone you know experienced problems when using these sweeteners?
I try to completly stay away from them for the same reasons you said... but when i do drink them, like sucralose(splenda) I find that they make my sugars do all kinds of strange things, they initialy go up then they will crash...It might just be coincidence
Another thing that can cause sugar levels changing is caffeine, which is often found in various drinks. In my case, caffeine stimulates my adrenal glands to produce more cortisol and this hormone is an insulin-resistant hormone. So elevated levels make the sugar levels rise for a while. So look at caffeine as a possible problem in sugar-free drinks.
I personally have never noticed any sugar level change at all when I use artificial sweeteners of any of the popular brands.
It might be a coincidence but you never know. Technically sweeteners shouldn't contain significant amounts of carbohydrates (they do contain a little) to affect your glucose level, but perhaps it could be other things in these sweeteners that contribute to this reaction. Maybe you can try to have a drink without anything once, just to see if that makes any difference. Like, let's say you could have a drink with the splenda one day and then the next day try to have it without aything at around the same time so that nothing else would interfere with the test (such as any food you may consume or activity level). Other than that it's hard to determine exactly what's causing this reaction...
Hello all, I'm new to this forum, but as my nickname implies I've been a Type 1 for 31+ yrs now. I can only speak from experience, 15 yrs ago, all there really was to use was Sweet & Low, and thats what I grew up on a a diabetic. I've tried Splenda & Equal and by far I think Equal is much better personally. But back to the question, if you read the packets, it says >1g carb per pack. I use 2 or 3 for my tea(depending on glass size) and also use it to add a little sweatiness to other things.
Personally, I find the results on my blood sugar negligible at best, even with 3 packs in a 24oz glass of tea. Caffeine probably also plays a factor as someone else said, although I have always felt since it accelerates your heart some, it basically makes it a push with the sweeteners. What I like to do is just do a few base line test, maybe 3 times take blood 30mins pre & post and see what you get. Then just take the average.
my doctor said they do rasie your sugar a little..........
my mom keeps telling me they are bad
I know she can't use them because they mess witrh her stomach
she was tellin me about this book she read and read to me how splenda
was made and I was sooooooooo grossed out I haven't been able to use it since then
I use this artificial sweetener
its a bit expensive but its supposed to be good for you
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.